Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 30, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 12, 2020, 4:02 PM CDT for Alcorn County, Mississippi; McNairy County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2020, 4:02 PM CDT (21:02 UTC)
- Expired
- Sep 12, 2020, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alcorn County, MS, McNairy County, TN
The radar
The Columbus AFB radar (KGWX), 122 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 5:22 PM CDT | FLASH FLOOD | Corinth, MS | FLASH FLOODING ALONG SHILOH RD IN CORINTH AND IN LOW-LYING AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
432
WGUS54 KMEG 122102
FFWMEG
MSC003-TNC109-130000-
/O.NEW.KMEG.FF.W.0030.200912T2102Z-200913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
402 PM CDT Sat Sep 12 2020
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern Alcorn County in northeastern Mississippi...
Southeastern McNairy County in western Tennessee...
* Until 700 PM CDT.
* At 402 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Corinth, Farmington, Michie, Guys, Kossuth, Acton, Kendrick and
Allentown.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3504 8851 3506 8847 3507 8851 3505 8838
3504 8838 3500 8838 3500 8837 3497 8837
3491 8845 3484 8859 3488 8865 3492 8864
3495 8862
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
321
WGUS74 KMEG 122355
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
655 PM CDT Sat Sep 12 2020
MSC003-TNC109-130005-
/O.EXP.KMEG.FF.W.0030.000000T0000Z-200913T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alcorn MS-McNairy TN-
655 PM CDT Sat Sep 12 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
NORTHEASTERN ALCORN AND SOUTHEASTERN MCNAIRY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3504 8851 3506 8847 3507 8851 3505 8838
3504 8838 3500 8838 3500 8837 3497 8837
3491 8845 3484 8859 3488 8865 3492 8864
3495 8862
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:13 PM CDT, 49 minutes earlier.
Area forecast discussion, Sep 12, 3:13 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Memphis TN 313 PM CDT Sat Sep 12 2020 .DISCUSSION... Tropical moisture connection will continue into the Midsouth on Sunday, around the western periphery of a ridge axis along the Carolina coast. This moisture axis will drop south slightly relative to today, in response to height falls and a weak frontal/dry air intrusion to areas north of I-40. Attention then turns to Tropical Storm Sally, which is forecast to reach hurricane strength off the LA/MS coast Monday evening. Sally will have limited impacts on the Midsouth early in the week, other than backed northeast surface flow and outer rain bands possibly affecting north MS. Too early to say with confidence, but Sally's remnant low will most likely track NNE east of the MS River, ahead of an upstream trof over the southern plains. Again, too early to pin down a post-landfall track. Current reasoning based on the ECMWF which has been the most consistent of the medium range models over the past few runs. Sally's eventual track aside, northwest flow aloft and cold frontal passage appear probably over the Midsouth late Thursday into Friday. Operational GFS remains an outlier depicting a 589 dm 500mb ridge center over Memphis, but the GFS ensemble average was in relatively tight agreement with the ECMWF. With Sally out of the picture, cooler dewpoints and nighttime lows may provide an early taste of autumn for the Midsouth next weekend. PWB && .AVIATION... 18Z TAFs As of 18Z, a cold front is located west of the MS River with showers and some thunderstorms continuing to develop across areas along and east of the MS River. Showers and thunderstorms will remain possible through the afternoon with some showers into the evening. VFR/MVFR conditions expected to become more persistent MVFR conditions late tonight into Sunday morning. Potential exists for some IFR conditions at MEM,MKL,TUP during this period but confidence isn't high enough in this TAF set to include at this time but will continue to monitor for inclusion in future sets. Winds will remain relatively light through the period. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Sep 12, 3:19 PM CDT, 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 319 PM CDT Sat Sep 12 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-132230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 319 PM CDT Sat Sep 12 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms may produce locally heavy rainfall through late evening. This may result in minor flooding of low- lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday The potential for locally heavy rainfall will continue along and ahead of a cold front, mainly affecting areas south of Interstate 40. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:43 PM CDT | Areal Flood Advisory | MEG | Marshall | 32 min |
| Sep 12, 12:56 PM CDT | Flash Flood Warning | MEG | Marshall | 2 hr |
| Sep 12, 12:58 PM CDT | Areal Flood Advisory | MEG | DeSoto, Panola, Tate | 92 min |
| Sep 12, 2:38 PM CDT | Areal Flood Advisory | MEG | Benton, Tippah | 100 min |
| Sep 12, 2:47 PM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss, Tishomingo | 118 min |
| Sep 12, 10:07 AM CDT | Areal Flood Advisory | MEG | Decatur | 68 min |
| Sep 12, 11:19 AM CDT | Areal Flood Advisory | MEG | Chester, Decatur, Henderson, Madison | 86 min |
| Sep 12, 4:37 PM CDT | Areal Flood Advisory | MEG | Chester, Henderson, McNairy | 53 min |
Nearby
Flash Flood Warnings in Mississippi, 2020Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.